Age increases aspirin toxicity risk
Dear Dr. Roach: I have severe pain in my right shoulder. I have seen two orthopedists and received X-rays, MRI scans, and a cortisone injection, which didn’t work. Both surgeons recommended a shoulder replacement. I am taking three adult aspirins each morning (I am allergic to NSAIDs), and the pain is gone. Is this safe? I am 83 and otherwise healthy.
Answer: Aspirin is a type of non-steroidal antiinflammatory drug and has the toxicities common to all the drugs in that group, including an increased risk for bleeding and potential damage to the stomach and kidneys. But it has additional toxicities beyond NSAIDs like ibuprofen, especially at higher levels.
However, people have long taken aspirin, sometimes at much higher doses, usually without problems. The fact that you are taking it only once a day reduces the toxicity, but I have to say I am surprised the benefit is lasting all day.
The risk of toxicity is higher at older ages. At 83, you are at significantly higher risk (seven times the risk) than younger people. Most of the data on exactly what your risk is comes from people taking low-dose aspirin (81 mg, not the 975 mg you are taking), so I can’t give you an evidence-based answer.
But, for men in their 80s taking low-dose aspirin, about 1.5% will have a serious bleeding event per year. Your risk will be significantly higher due to the much-larger dose you are taking. However, one has to consider both the benefits of the aspirin treatment (the pain being gone is the best possible outcome) and the toxicity of the other possible treatments, such as the surgery.
It is likely there is another type of NSAID you could safely take, with lower risk than the dose of aspirin you are currently on. On the other hand, you can’t get any better effectiveness and the absolute risk is still fairly small, so I’m not sure I would recommend you change.
I am cautious about recommending surgery when there is an effective medication available to treat the issue.